Pennsylvania, 2019Damaging Winds in Pennsylvania, July 30, 2019
July 30, 2019 · NWS BGM · 9 events in 6 counties and zones
A slow moving cold front and an upper level trough moved through Northeastern Pennsylvania during the afternoon of the 30th. This sparked a round of severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front and an upper level trough moved through Northeastern Pennsylvania during the afternoon of the 30th. This sparked a round of severe thunderstorms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 30, 1:45 PM EST, 50 minutes earlier.
Area forecast discussion, Jul 30, 1:45 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
245 PM EDT Tue Jul 30 2019
.SYNOPSIS...
A cold front will slowly move through the region today and
Wednesday with showers and thunderstorms. High pressure builds
into the region Thursday and Friday with drier and cooler
weather.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
130 PM update...
A severe thunderstorm watch has been issued until 9PM for much
of central New York and northeast Pennsylvania.
1045 AM update...
No significant changes to the short term forecast. Minor
adjustments to POPS as latest radar trends and morning CAMs
show a slightly slower convective development this morning/early
afternoon. Convection will fire early this afternoon along a
prefrontal trof and mid level wave. Moderate instability, weak
surface convergence along the trough and mid level dry air will
bring a threat for gusty/damaging winds this afternoon and into
the early evening. The limiting factors are weak mid level
lapse rates and deep layer shear. Fairly moist airmass will
make for heavy downpours in any thunderstorms although training
is not expected. Timing for significant convection, early/mid
afternoon for west/north, mid afternoon/early evening for
central/east and late afternoon/early evening for far southeast.
6 am update...
Lowered temperatures a little more. Now many in the lower 60s.
330 am update...
Early this morning only some high clouds which hasn't prevented
the valley fog to form again across south central NY and NEPA.
Temperatures are nearly steady in the mid and upper 60s to lower
70s. Relative humidity is high with dewpoints in the mid 60s.
Today we await a slow moving cold front and upper level trough
to move into NY and our area tonight before exiting late
Wednesday. A deep moist southwest flow continues ahead of the
cold front. No big changes in this period. Models look similar
to yesterday's runs. Delayed the shower start this morning.
This afternoon thunderstorms moving in from the west and also
developing over the area. By then temperatures in the mid and
upper 80s will provide low level instability. Winds are better
today but still fairly light with shear of around 20 kts. A
prefrontal trough will provide some low level convergence.
Precipitable water values are also significant running around
1.50-1.80". SPC and WPC continue to have the area in a marginal
risk for damaging winds and excessive rainfall. Continue to
mention gusty winds and heavy downpours this afternoon and
evening. Better coverage of thunderstorms will be in CNY into
the Endless Mountains of NEPA. This evening the thunderstorms
and showers end quickly with the loss of heating and support
from a short wave and surface trough. The cold front slows
around Lakes Erie and Ontario late today and evening.
Tonight temperatures fall back into the 60s close to the
dewpoints. Patchy fog shower on the mos guidance below mostly
cloudy skies. Winds will again be light to calm. Scattered
showers are possible but this will be a lull.
Wednesday will be a repeat with mainly afternoon and early
evening thunderstorms. This will be ahead of the cold front.
This time NEPA and the Catskills will have the better coverage.
Thunderstorms could again have heavy rain. Instability is less
due to less heating. Highs only in the upper 70s to around
80. Wind shear is about the same. Low level winds decrease but
upper level winds increase. Precipitable water is again around
1.5". Questions on how strong the storms can get with the lack
of good instability. Gusty winds likely with anything that gets
organized. With better heating, damaging winds are possible.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
245 pm update...
Very quiet weather conditions in the short term with high pressure
at the surface building across the Great Lakes...and a surface
boundary lingering across the mid-Atlantic region which may trigger
a few showers or weak storms over northeast PA Friday and Friday
night.
Upper level trough to the east will continue tracking off the coast
on Thursday with heights aloft rising and high pressure at the
surface building in from the west. The incoming air mass will also
be much drier, at least initially on Thursday with mostly sunny
skies and temperatures into the lower 80s.
A weak surface inverted trough sets up along the East Coast/mid
Atlantic region on Friday with increasing instability...which will
likely lead to scattered convective showers and storms that could
possibly bleed into ne PA during the afternoon and early evening
hours. Severe weather is not expected.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
245 pm update...
Conditions on Saturday remain on the quiet side with generally dry
weather during the morning and some scattered afternoon/evening
showers and storms. There does not appear to be any real significant
forcing mechanism to generate strong thunderstorms, so should be
mainly showers and weak storms until close to sunset when the
boundary layer subsides and stabilizes.
A secondary upper wave will drop in from the north on Sunday, but
will once again be met with a relatively dry air mass and likely not
be able to produce much in the way of strong thunderstorms. The wave
will exit to the east late Sunday and heights will rise aloft behind
the system during the day Monday. This should keep most of the area
quiet early next week with generally mild temperatures...into the
lower 80s.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A prefrontal trough will cross the terminals this afternoon with
thunderstorms expected. Included a 3 to 4 hour tempo group at
all terminals for MVFR thunderstorms along with strong gusty
winds. At KITH/KSYR/KELM the thunderstorms are expected between
18Z-21Z and at KRME/KBGM/KAVP the timing is 20Z-24Z. This
evening primarily VFR conditions are expected until 06Z-09Z when
MVFR/Alternate Required conditions are forecast due to stratus.
Conditions will return to VFR by mid morning with ceilings
around 4K feet.
Southwest winds at 5-10 knots with gusts to 20 knots this
afternoon. Winds becoming light and variable this evening then
northwest on Wednesday around 5 knots.
Outlook...
Wednesday afternoon...Brief restrictions possible at KAVP
in thunderstorms, otherwise VFR.
Thursday through Sunday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...TAC
NEAR TERM...RRM/TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...RRM
Hazardous weather outlook, Jul 30, 2:32 AM EST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
332 AM EDT Tue Jul 30 2019
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-310745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
332 AM EDT Tue Jul 30 2019
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Showers and thunderstorms will be likely. Some of the thunderstorms
could produce damaging winds and heavy downpours. Heavy rain may
result in localized small stream and urban flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Trained spotters are urged to
relay any significant weather reports to the National Weather
Service.
In the hours before
Local storm report, Jul 30, 2:07 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
307 PM EDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG 1 NNE LINDLEY 42.04N 77.13W
07/30/2019 STEUBEN NY 911 CALL CENTER
TREE DOWN ON A PARKED CAR.
&&
BJTSpecial weather statement, Jul 30, 2:08 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
308 PM EDT Tue Jul 30 2019
PAZ048-301945-
Pike PA-
308 PM EDT Tue Jul 30 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN PIKE COUNTY UNTIL
345 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dingmans Ferry, or near Montague, moving northeast at 20 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Port Jervis, Matamoras, Milford, Millrift and Dingmans Ferry.
LAT...LON 4135 7472 4135 7476 4132 7477 4132 7479
4131 7480 4129 7483 4123 7487 4121 7486
4117 7490 4128 7502 4144 7481 4142 7480
4143 7474 4140 7474 4137 7469
TIME...MOT...LOC 1908Z 231DEG 18KT 4126 7487
DJPSpecial weather statement, Jul 30, 2:10 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
310 PM EDT Tue Jul 30 2019
NYZ018-036-037-044-045-302000-
Chenango NY-Onondaga NY-Southern Oneida NY-Cortland NY-Madison NY-
310 PM EDT Tue Jul 30 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTH CENTRAL
ONEIDA...MADISON...NORTHERN CORTLAND...SOUTHEASTERN ONONDAGA AND
NORTHWESTERN CHENANGO COUNTIES UNTIL 400 PM EDT...
At 309 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Erieville to near Homer. Movement was
northeast at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Cortland, Eaton, Hamilton, Homer, Cazenovia, Brookfield, Morrisville,
Stockbridge, Augusta and Nelson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.
LAT...LON 4295 7521 4289 7520 4287 7525 4284 7524
4278 7529 4251 7609 4262 7626 4282 7625
4301 7563
TIME...MOT...LOC 1909Z 236DEG 29KT 4282 7580 4267 7620
JRKSpecial weather statement, Jul 30, 2:22 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
322 PM EDT Tue Jul 30 2019
PAZ039-040-302000-
Susquehanna PA-Northern Wayne PA-
322 PM EDT Tue Jul 30 2019
...STRONG THUNDERSTORM WILL AFFECT...EASTERN SUSQUEHANNA AND WEST
CENTRAL WAYNE COUNTIES UNTIL 400 PM EDT...
At 322 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nicholson, or 9 miles northeast of Tunkhannock, moving northeast at
25 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Jackson, Clifford, Susquehanna, Susquehanna Depot, Springville,
Dimock, Harford, Ararat, Lanesboro and Hop Bottom.
LAT...LON 4169 7600 4195 7559 4173 7539 4164 7562
4164 7595
TIME...MOT...LOC 1922Z 235DEG 20KT 4166 7585
DJPLocal storm report, Jul 30, 2:24 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG VIENNA 43.23N 75.72W
07/30/2019 ONEIDA NY 911 CALL CENTER
SEVERAL TREES DOWN.
&&
JMLSpecial weather statement, Jul 30, 2:26 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
326 PM EDT Tue Jul 30 2019
NYZ016-017-302000-
Southern Cayuga NY-Seneca NY-
326 PM EDT Tue Jul 30 2019
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SENECA AND CAYUGA
COUNTIES UNTIL 400 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Romulus, or 8 miles south of Seneca Falls, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Romulus, Fayette, Owasco, Sennett, Fleming, Union Springs,
Niles, Aurora and Ovid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York.
LAT...LON 4289 7645 4285 7645 4285 7641 4278 7633
4266 7685 4281 7692 4302 7651
TIME...MOT...LOC 1926Z 248DEG 27KT 4279 7679
JRKThunderstorm Wind, Pike
- When
- July 30, 2:35 PM EST
- Where
- Pike County, 4.32 mi SE of Millrift
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 41.370, -74.700
Strong thunderstorm winds brought down several trees and power lines.
Thunderstorm Wind, Susquehanna
- When
- July 30, 3:00 PM EST
- Where
- Susquehanna County, Susquehanna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.930, -75.600
Strong thunderstorm winds brought down a large tree and power lines. A shed was damaged as well.
Thunderstorm Wind, Luzerne
- When
- July 30, 3:54 PM EST
- Where
- Luzerne County, 0.86 mi NE of Pittston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 41.330, -75.790
Strong thunderstorm winds brought down trees near a cemetery. There were also reports of trees down in nearby Duryea along Phoenix Street.
Thunderstorm Wind, Bradford
- When
- July 30, 3:56 PM EST
- Where
- Bradford County, 0.52 mi W of Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.780, -76.610
Strong thunderstorm winds brought down trees and wires across a road.
Thunderstorm Wind, Bradford
- When
- July 30, 3:57 PM EST
- Where
- Bradford County, Ulster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.850, -76.500
Strong thunderstorm winds brought down multiple trees near Codding and Mac Roads.
Thunderstorm Wind, Lackawanna
- When
- July 30, 4:02 PM EST
- Where
- Lackawanna County, 0.52 mi W of Taylor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 41.380, -75.730
Strong thunderstorm winds brought down trees and wires near Sibley Avenue.
Thunderstorm Wind, Lackawanna
- When
- July 30, 4:10 PM EST
- Where
- Lackawanna County, 1.38 mi S of Scranton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.400, -75.670
Strong thunderstorm winds brought down multiple trees and wires.
Thunderstorm Wind, Wayne
- When
- July 30, 4:50 PM EST
- Where
- Wayne County, 0.86 mi NE of Abrahamsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.780, -75.110
Strong thunderstorm winds brought down trees and wires in Manchester Township.
Thunderstorm Wind, Luzerne
- When
- July 30, 4:53 PM EST
- Where
- Luzerne County, Duryea
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.350, -75.750
Strong thunderstorm winds brought down trees across the roadway near intersection of Constitution Avenue and Marcy Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Vermont, July 30, 20192 deaths · $275,000 · 66 kt wind · 18 events
- Lightning Strike in Florida, July 30, 20191 death · 5 injured · 1 event
- Rip Current in New York, July 30 to 31, 20191 death · 1 injured · 1 event
- Hail and Damaging Winds in New York, July 30, 2019$160,000 · 1.25 in hail · 20 events
- Flash Flooding in Ohio, July 30, 2019$160,000 · 4 events
- Damaging Winds in Arizona, July 30, 2019$67,000 · 59 kt wind · 5 events
- Heat and Damaging Winds in New York, July 30, 20191 injured · 50 kt wind · 33 events
- Hail and Damaging Winds in Texas, July 30, 2019$23,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Montana, July 30, 20192 in hail · 18 events
- Hail and Damaging Winds in Pennsylvania, July 30, 2019$14,000 · 52 kt wind · 9 events
- Flash Flooding and Debris Flow in Puerto Rico, July 30 to 31, 201916 events
- Flash Flooding in Pennsylvania, July 30, 2019$15,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842583, 842585, 842588, 842586, 842590, 842589, 842594, 842598, 842600.